A person from Illinois who was hospitalized after experiencing a severe respiratory illness after vaping has died, according to the Illinois Department of Public Health.
Furthermore, the number of people who used e-cigarettes or vaped and were hospitalized with respiratory symptoms has doubled in the past week, according to IDPH Director Dr. Ngozi Ezike:
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous”
The CDC says that in many cases, patients acknowledged recently using THC-containing vape products. However, no specific product has been identified in all cases.
Nationwide, hospitals have reported 193 cases of “vape lung” injuries among people who use vapes and e-cigarettes since June 28, 2019.
Several victims had to be put on a ventilator for several days, and some are expected to have permanent lung damage.
It is not clear what is causing the outbreak, but many vape products contain flavor chemicals such as diacetyl, which are linked to lung diseases such as Popcorn Lung (bronchiolitis obliterans).
Health officials are warning people who experience chest pain or trouble breathing after using e-cigarettes or vapes should seek immediate medical attention.